Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 105, NWS Quad Cities, IA

July 22, 2001Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 22, 2001, 7:28 PM CDT for Linn County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 7:28 PM CDT (00:28 UTC)
Expired
Jul 22, 2001, 8:00 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3821 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3821 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS53 KDVN 230028
SVRMLI
IAC113-230100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTH OF
  LAFAYETTE...OR 15 MILES NORTH OF CEDAR RAPIDS...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ALBURNETT BY 730 PM CDT.
   PARIS BY 735 PM CDT.
   CENTRAL CITY BY 740 PM CDT.
   WAUBEEK BY 745 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

LAT...LON 4229 9149 4228 9180 4210 9177 4210 9138
          4229 9137

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:52 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 2:52 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT SUN JUL 20 2001

SITUATION THIS AFTERNOON SOMEWHAT SIMILAR TO YESTERDAY WITH
ORGANIZED CONVECTION TOPPING UPPER RIDGE STREAMING EAST ACROSS
NORTHERN IOWA WITH SLIGHT SOUTHEAST TREND. BIGGEST DIFFERENCE TODAY
IS STRONGER OUTFLOW BOUNDARIES EVIDENT ON 88DS THAT WILL ACT AS
BETTER FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
EVENING. FORECAST CHALLENGE REMAINS THUNDERSTORM CHANCES AND
NECESSITY FOR HEAT ADVISORY THROUGH MONDAY.

UPPER LEVEL RIDGE REMAINED OVER EAST TX TO WESTERN IA AXIS THIS
MORNING WITH WEAK TROUGH IN THE NORTHEAST AND STRONGER PAC NW
TROUGH. H7 SHORTWAVE EVIDENT ON WATER VAPOR IMAGERY MOVING INTO SE
NEB AT 18Z NOT HANDLED WELL BY MODELS AND THINK THIS MAY PROVIDE
ADDED SUPPORT FOR THUNDERSTORMS LATER THIS EVENING AS IT ROTATES
THROUGH RIDGE INTO SOUTH CENTRAL IOWA. ALL MODELS GENERATING QPF TOO
FAR SOUTH THIS AFTERNOON. ETA HAD CLOSEST FIT IN SHORT TERM...THEN
MAIN MODEL DIFFERENCE WAS AVN NOW PUSHING FRONT ACROSS IA/IL FASTER
THAN PREVIOUS RUN. WENT WITH COMPROMISE OF ETA AND AVN ON TIMING
OF FRONT ACROSS FORECAST AREA MONDAY NIGHT AND ENDING OF POPS AS
HIGH DECENDS INTO NORTHERN PLAINS TO BRING DRIER...THEN AVN FOLLOWED
FOR MEDIUM RANGE.

STRONGEST OUTFLOW MOVING SE FROM SE OF DBQ TO CID AT 19Z WITH LESS
OBVIOUS BOUNDARY ACROSS S CENTRAL IA TO CENTRAL IL. ABUNDANT
SUNSHINE TODAY HAS RESULTED IN LAPS CAPES AS HIGH AS 5K TO 7K J/KG
ACROSS EASTERN IA AND EXPECT NUMEROUS THUNDERSTORMS LATE AFTERNOON
AND EARLY EVENING ALONG BOUNDARY INTERSECTIONS. MUCH LIKE IN CENTRAL
IA THIS AFTERNOON...EXPECT THESE TO BE MAINLY SHORT-LIVED PULSE
STORMS AS MID LEVEL FLOW IS WEAK. CONVECTION SHOULD CONTINUE AFTER
SUNSET AS SHORTWAVE APPROACHES AND FLOW AT H85 INCREASES. BEST
CHANCES WILL BE ALONG AND NORTH OF I-80 TONIGHT AND WILL GO WITH
50 TO 60 POPS THERE AND 40 TO SOUTH. SURFACE DEWPOINTS STAYING IN
MID 70S THROUGH NIGHT AND MID LEVEL CONVECTIVE DEBRIS WILL KEEP HEAT
INDICES ABOVE ADVISORY CRITERIA IN SOUTH. ALONG AND NORTH OF HIGHWAY
30 WILL BE MORE MARGINAL DUE TO SLIGHTLY COOLER AIR FROM
THUNDERSTORMS TO NORTH...BUT WILL BE NEEDED AGAIN FOR MONDAY WITH
FRONT NOT MOVING THROUGH UNTIL LATE IN DAY AND TO KEEP THINGS SIMPLE
WILL REISSUE HEAT ADVISORY FOR ENTIRE CWA FOR TONIGHT AND MONDAY.

ON MONDAY H5 RIDGE BEGINS TO FLATTEN AS STRONG SHORTWAVE PUSHES S
INTO NORTHERN PLAINS. THIS CAUSES TROUGH CURRENTLY IN HIGH PLAINS TO
PUSH E-SE. WILL KEEP HIGH SCATTERED POPS GOING FOR MONDAY AHEAD OF
FRONT DURING DAY AND THEN MAINLY ISOLATED FOR EVENING AS FRONT
PUSHES TO SOUTH. SURFACE DEWPOINTS AND H85 TEMPERATURES SIMILAR TO
TODAY OVER FORECAST AREA AND EXPECT HEAT INDICES BACK INTO 105 TO
110 RANGE TO WARRANT ADVISORY. SHOULD BE MAINLY DRY TUESDAY
WITH DRIER LOW LEVEL NE FLOW. BUT WITH PROXIMITY OF FRONT jTO SOUTH
AND WEAK WAVES IN WESTERLIES...CANNOT RULE OUT ISOLATED
THUNDERSTORMS AND LEFT IN WORDING FOR LATE AFTERNOON AND EVENING.

.DVN...
IA...IL...MO...HEAT ADVISORY TONIGHT AND MONDAY.

SHEETS

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.